Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this red flag warning at Sep 15, 2008, 9:48 AM PDT for Riverside County, San Bernardino County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2008, 9:48 AM PDT (16:48 UTC)
- Expired
- Sep 15, 2008, 7:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 4.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3832 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSGX 151648 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 948 AM PDT MON SEP 15 2008 ...A RED FLAG WARNING IS IN EFFECT UNTIL 700 PM THIS EVENING FOR THE SAN BERNARDINO NATIONAL FOREST...FOR ELEVATIONS ABOVE 1500 FEET IN THE INLAND EMPIRE OF RIVERSIDE AND SAN BERNARDINO COUNTIES...AND FOR THE HIGH DESERT AREAS OF SOUTHWEST SAN BERNARDINO COUNTY WHICH INCLUDES...VICTOR VALLEY...APPLE VALLEY...LUCERNE VALLEY...YUCCA VALLEY...AND MORONGO VALLEY FOR AN EXTENDED PERIOD OF VERY LOW RELATIVE HUMIDITY... .BUILDING HIGH PRESSURE AND SUBSIDING AIR HAS CAUSED VERY STRONG WARMING AND DRYING DURING THE PAST 24 HOURS. AS A RESULT RELATIVE HUMIDITY WILL BE BELOW 10 PERCENT FOR AT LEAST TEN HOURS TODAY OVER THE WARNED AREA. AT OTHER LOCATIONS INLAND FROM THE COAST IN SOUTHWEST CALIFORNIA...INCLUDING THE REMAINDER OF THE INLAND EMPIRE...THE SANTA ANA MOUNTAINS AND FOOTHILLS...THE CLEVELAND NATIONAL FOREST...SAN DIEGO COUNTY VALLEYS...THE COACHELLA VALLEY...AND THE ANZA BORREGO DESERT...RELATIVE HUMIDITY WILL ALSO BE BELOW 10 PERCENT...BUT ONLY FOR 6 TO 9 HOURS TODAY. THOUGH POOR RELATIVE HUMIDITY RECOVERY IS EXPECTED TONIGHT AND TEMPERATURES WILL CONTINUE ABOVE NORMAL ON TUESDAY...INCREASING MOISTURE FROM THE SOUTHEAST WILL RAISE THE RELATIVE HUMIDITY ABOVE 15 PERCENT FOR MOST AREAS BY MID DAY TUESDAY..AND AN EXTENSION OF THE RED FLAG WARNING BEYOND 700 PM THIS EVENING IS NOT LIKELY. CAZ248-255-256-260-160200- /O.NEW.KSGX.FW.W.0023.080915T1648Z-080916T0200Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY- YUCCA VALLEY-MORONGO VALLEY- 948 AM PDT MON SEP 15 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR THE SAN BERNARDINO NATIONAL FOREST...FOR ELEVATIONS ABOVE 1500 FEET IN THE INLAND EMPIRE OF RIVERSIDE AND SAN BERNARDINO COUNTIES...AND FOR THE HIGH DESERT AREAS OF SOUTHWEST SAN BERNARDINO COUNTY WHICH INCLUDES...VICTOR VALLEY...APPLE VALLEY...LUCERNE VALLEY...YUCCA VALLEY...AND MORONGO VALLEY FOR AN EXTENDED PERIOD OF VERY LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. FOR RELATIVE HUMIDITY BELOW 10 PERCENT FOR AT LEAST 10 HOURS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS86 KSGX 160134 RFWSGX RED FLAG WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 634 PM PDT MON SEP 15 2008 CAZ248-255-256-260-160245- /O.EXP.KSGX.FW.W.0023.000000T0000Z-080916T0200Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST-RIVERSIDE COUNTY MOUNTAINS- INCLUDING THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST-VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY- YUCCA VALLEY-MORONGO VALLEY- 634 PM PDT MON SEP 15 2008 ...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Sep 15, 9:30 AM PDT, 18 minutes earlier.
Area forecast discussion, Sep 15, 9:30 AM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON SEP 15 2008
.SYNOPSIS...
HIGH PRESSURE WILL BRING A VERY WARM DAY TODAY ESPECIALLY INLAND. A
TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE WEST COAST WEDNESDAY
THROUGH FRIDAY. THIS WILL BRING COOLER WEATHER AND A GRADUALLY
DEEPENING MARINE LAYER WITH MORE EXTENSIVE COASTAL CLOUDS HEADING
INTO THE WEEKEND. A SOUTHEAST FLOW PATTERN WILL BRING A BRIEF RETURN
OF MID LEVEL MONSOONAL MOISTURE TUESDAY AND WEDNESDAY WITH A SLIGHT
CHANCE OF AFTERNOON THUNDERSTORMS...MAINLY IN THE MOUNTAINS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
STRONG HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW HAVE SQUASHED AND
REDUCED THE MARINE LAYER CLOUD COVERAGE THIS MORNING. A STRONG
MARINE INVERSION WILL MAKE IT DIFFICULT FOR THE DRY WARM AIR ALOFT
TO MIX OUT THE COOL MOIST MARINE AIR TODAY. SO IT APPEARS TO BE ONE
OF THOSE DAYS WHERE THE COAST REMAINS COOL...CLAMMY AND HAZY WHILE
INLAND IT IS HOT AND DRY. IN FACT...SO DRY TODAY IN THE SAN BERN
MTNS AND HIGHER PORTIONS OF THE INLAND EMPIRE THAT THE FIRE
POTENTIAL IS ELEVATED. THE HIGH GIVES WAY TO A WEAK UPPER LOW TUE
BUT THIS WILL HAVE MINIMAL IMPACT ON THE MARINE LAYER SO AREAS OF
DENSE FOG ARE EXPECTED AGAIN LATE TONIGHT AT SIMILAR ELEVATIONS...
500-1000 FEET. THE BIGGER IMPACT FROM THAT LOW WILL BE TO INCREASE
THE MOIST SOUTHEAST FLOW WHICH WILL LEAD TO A SMALL CHANCE OF
THUNDERSTORMS MAINLY OVER THE MTNS TUE AND WED. THE WEAK UPPER LOW
WILL ALLOW A LOW PRESSURE TROUGH TO PROGRESS INTO THE WEST COAST AND
INTO THE GREAT BASIN WED THROUGH AT LEAST FRI. THIS WILL COOL DOWN
OUR INLAND AREAS AND GRADUALLY DEEPEN OUR MARINE LAYER. FOR NEXT
WEEKEND AND BEYOND...HUGE DISAGREEMENT AND MODEL INCONSISTENCY LEND
LITTLE CONFIDENCE TO THE FORECAST. A SHORT AND MINOR WARMING TREND
IS THE BEST FORECAST GUESS FOR NOW. MORE APPARENTLY...IT LOOKS LIKE
THE JET STREAM IS BECOMING MORE PROGRESSIVE WITH TROUGHS AND RIDGES
SUCCEEDING EACH OTHER IN A WELL TIMED FALL WEATHER PATTERN.
&&
.AVIATION...
151430Z...MARINE LAYER DEPTH RANGES FROM AROUND 1200 FEET NEAR KSAN
TO LESS THAN 500 FEET NEAR KSNA. ONLY MINOR CHANGES IN THE MARINE
LAYER DEPTH IS EXPECTED TONIGHT. STRATUS/FOG WITH BASES AROUND 400
FEET MSL SHOULD BREAK UP OVER THE MESAS BY 16Z AND AT THE COAST NEAR
KSAN BETWEEN 17Z AND 18Z. SOME VISIBILITY RESTRICTIONS IN HAZE CAN
BE EXPECTED IN THE MARINE LAYER THROUGH THE AFTERNOON. STRATUS
SHOULD RETURN TO THE COAST BY SUNSET AND SPREAD LOCALLY INLAND OVER
THE COASTAL VALLEY AREAS AND MESAS BY MIDNIGHT. BREAKUP ON TUESDAY
SHOULD BE WITHIN AN HOUR OR TWO AFTER SUNRISE.
ABOVE THE MARINE LAYER...A MOSTLY CLEAR SKY WITH UNRESTRICTED
VISIBILITIES WILL CONTINUE THROUGH TUESDAY.
KSAN AND KCRQ...STRATUS/FOG EXPECTED TO BE GONE BY 17Z. STRATUS/FOG
SHOULD RETURN BETWEEN 03Z AND 05Z. KCRQ COULD GET LIFR CONDITIONS
AFTER MIDNIGHT.
KSNA...NOT EXPECTING STRATUS/FOG TO REACH THE AIRPORT TONIGHT. COULD
BE SOME FOG NEARBY ALONG THE SHORELINE.
KONT...SOME VISIBILITY RESTRICTIONS IN HAZE THIS MORNING AND AGAIN
LATE TONIGHT. OTHERWISE MOSTLY CLEAR THROUGH TUESDAY.
HORTON
&&
.FIRE WEATHER...
STRONG WARMING AND DRYING OCCURRED DURING PAST 24 HOURS AT
ELEVATIONS BETWEEN 1500 AND 3000 FEET DUE TO BUILDING HIGH PRESSURE
AND SUBSIDING AIR. TEMPERATURES AT THESE ELEVATIONS ARE 15 TO 25
DEGREES WARMER AND RELATIVE HUMIDITY IS DOWN 20 TO 40 PERCENT. AT
HIGHER ELEVATIONS TEMPERATURES ARE ALSO WARMER...5 TO 10 DEGREES AND
RELATIVE HUMIDITY IS DOWN 5 TO 10 PERCENT. LATEST COMPUTER MODEL
GUIDANCE INDICATES 12 TO 15 HOURS OF RELATIVE HUMIDITY BELOW 10
PERCENT TODAY FOR SOUTHWEST SAN BERNARDINO COUNTY...FIRE WEATHER
ZONES CAZ248-255-260...AND 9 TO 12 HOURS FOR WESTERN RIVERSIDE
COUNTY...INLAND ORANGE AND INLAND SAN DIEGO COUNTY...WHICH INCLUDES
FIRE WEATHER ZONES CAZ250-256-257-258-261-262. BASED ON OBSERVED
TRENDS AND MODEL FORECAST PLAN TO ISSUE A RED FLAG WARNING SHORTLY
FOR INLAND EMPIRE FOR ELEVATIONS ABOVE 1500 FEET...AND FOR SAN
BERNARDINO NATIONAL FOREST...AND FOR HIGH DESERT OF SW SAN
BERNARDINO COUNTY...CAZ248-255-256-260 UNTIL 1900 PDT. FOR CLEVELAND
NATIONAL FOREST AND SAN DIEGO COUNTY...AS WELL AS LOWER DESERT
ZONES...AM FORECASTING RELATIVE HUMIDITY BELOW 10 PERCENT...BUT ONLY
FOR 6 TO 9 HOURS TODAY...HENCE NO RED FLAG WARNINGS HOWEVER WILL
CARRY HEADLINES IN UPDATED FIRE WEATHER NARRATIVE FORECAST SHORTLY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING FOR RIVERSIDE
COUNTY MOUNTAINS-INCLUDING THE SAN JACINTO RANGER DISTRICT
OF THE SAN BERNARDINO NATIONAL FOREST-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN BERNARDINO
COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP AND FRONT
COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL
FOREST-VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-YUCCA
VALLEY-MORONGO VALLEY.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE...HORTON
FIRE...BALFOURHazardous weather outlook, Sep 15, 9:30 AM PDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT MON SEP 15 2008 CAZ048-055-056-060-160200- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- 930 AM PDT MON SEP 15 2008 .DAY ONE...TODAY AND TONIGHT RED FLAG WARNING IN EFFECT UNTIL 7 PM THIS EVENING FOR LOW RELATIVE HUMIDITY AND ELEVATED FIRE POTENTIAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY MID LEVEL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS TUESDAY AND WEDNESDAY AFTERNOONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-050-057-058-061-062-160200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 930 AM PDT MON SEP 15 2008 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY MID LEVEL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS TUESDAY AND WEDNESDAY AFTERNOONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN/MM
Nearby
Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.